Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
Question: Low T3 high T4
|cmbajb - Tue May 08, 2007 3:32 pm|
Hi. I am a 45 year old female, panhypopituitary (Cushing's Disease first, have 1/2 of my pituitary left), CFS, fibromyalgia, Celiac disease, silent GERD, Sjogrens. I have been on Synthroid for 11 years (in addition to all the other pituitary meds), and in the past 3 years, my FT4 has bounced up and down and my FT3 has slowly gone lower. Now, FT4 is at the top of the range and FT3 is at the bottom (on 150mcg of Synthroid). My doctor has prescribed 150mcg of sustained-release T3. In my case, is it usual to only use T3 and no T4?
|Dr. Chan Lowe - Wed May 09, 2007 6:17 pm|
Synthroid is synthetic T4. If you are hypothyroid, your body will produce less than normal amounts of T3 which is then converted to T4. By taking supplemental T4, you can maintain a normal thyroid state but the body continues to underproduce T3.
So, your labs are exactly as I would expect, T4 levels that are relatively normal and T3 levels that continue to go lower.
T4 is generally thought to be the active form of thyroid hormone. Generally there is no need to replace T3 and T3 levels are rarely checked.
I would recommend you see an endocrinologist to better determine which medications you should be on.
|cmbajb - Fri May 11, 2007 11:48 am|
I'm afraid I'm rather confused by this answer. It is my understanding that the T4 converts to T3, T3 being the active hormone, T4 being inactive.
|Dr. Chan Lowe - Fri May 11, 2007 10:04 pm|
You are absolutely correct. I apologize for my misinformation in my previous post. I'm not sure what I was thinking.
You are correct that T3 is the more biologically active. About 80% of the thyroid hormone found in the body is T4. It seems based on your labs that you may be having difficulty converting your T4 into T3.
My knowledge of this condition is limited. It does seem reasonable to use only T3 if this is the case.
Again, I apologize for the incorrect information.
|cmbajb - Mon May 14, 2007 1:16 pm|
Thank you! I feel much better about trying the extended release T3 now.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.